Alert archive / Wisconsin / Flash Flood Warnings in 1999

Flash Flood Warning 3, NWS Green Bay, WI

July 16, 1999Florence County, Forest County, Wisconsin

NWS Green Bay, WI issued this flash flood warning at Jul 16, 1999, 1:47 PM CDT for Florence County, Forest County, Wisconsin. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 1999, 1:47 PM CDT (18:47 UTC)
Expired
Jul 16, 1999, 8:00 PM CDT
In force
6 hr
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Florence County, WI, Forest County, WI

The radar

The Marquette radar (KMQT), 117 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1999-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1999-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 161847
FFWGRB
WIC037-041-170100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
147 PM CDT FRI JUL 16 1999

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FLORENCE COUNTY IN NORTHEASTERN WISCONSIN
  NORTHERN FOREST COUNTY IN NORTHEASTERN WISCONSIN

* UNTIL 800 PM CDT

* AT 130 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
  A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDED FROM NEAR
  LA CROSSE TO 10 MILES NORTHWEST OF IRON MOUNTAIN.  THIS LINE
  OF STORMS WAS MOVING NORTHEAST AT 20 MPH.

* TOTAL RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH LOCALLY
  HIGHER AMOUNTS CAN BE EXPECTED THROUGH 800 PM CDT.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.  LEAVE FLOOD
PRONE AND LOW LYING AREAS IMMEDIATELY.

TH/DK/PH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:30 AM CDT, 9 hours 17 minutes earlier.

Area forecast discussion, Jul 16, 4:30 AM CDT, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CDT FRI JUL 16 1999

THREAT OF HEAVY RAINFALL LATE THIS AFTERNOON AND TONIGHT IS THE MAIN
FCST CONCERN.

EARLY THIS MORNING...A COLD FRONT STRETCHED FROM NC MN SWWD INTO SW SD.
A WIDE LINE OF SHRA/TSRA WAS NOTED IN ADVANCE OF THE FRONT...BUT WAS
WEAKENING WITH TIME. THIS TSRA ACTIVITY HAD ONLY ADVANCED INTO FAR NW
WI. LLVL MOISTURE CONTINUED TO STREAM NORTHWARD AHEAD OF THE FRONT...
WITH TDS IN THE UPPER 60S AND LOWER 70S NOTED AT MOST OBSERVING SITES.

UPPER DIVG OVER NE MN/WSTRN LK SUP AT 06Z (AS SEEN ON ETA) WILL WEAKEN
AND SHIFT NE...RESULTING IN A CONTINUED DECREASE IN SHRA/TSRA ACTIVITY
THIS MORNING. SOME SCT CONVECTION MAY WORK ITS WAY INTO FAR NC WI THIS
MORNING...BUT THE MAIN BRUNT OF THE PRECIP WILL OCCUR LATER THIS
AFTERNOON INTO TONIGHT. A STG UPPER DIVG CORE ASSOCIATED WITH THE RRQ
OF 250 MB JET WILL DEVELOP OVER SW WI LT THIS AFTERNOON...THEN SHIFT
NE DURING THE EVG. AT THE SAME TIME...SFC-H8 MOISTURE CONVG WILL BE
INCREASING OVER C/NE WI AHEAD OF THE COLD FRONT. WITH PRECIP WATER
VALUES GREATER THAN 1.75 INCHES AND A STG THETA-E RIDGE OVER THE AREA...
EXPECT HEAVY RAINFALL. MID-LEVEL FLOW WILL BE ROUGHLY PARALLEL TO THE
SFC FRONT...SO TRAINING TSTMS APPEAR LIKELY. SOME AREAS WILL LIKELY SEE
A FEW INCHES OF RAIN...RESULTING IN A FLASH FLOOD THREAT. GREATEST
THREAT WILL BE FOR NORTHERN FOREST...FLORENCE AND NORTHERN MARINETTE
COUNTIES LATE TODAY INTO TONIGHT...SO WILL ISSUE FLASH FLOOD WATCH
THERE.

HIGH THIN CLOUDS WILL ALLOW PLENTY OF SUNSHINE ACROSS MOST OF THE FA
TODAY...SO TEMPS SHOULD SOAR BACK INTO THE MIDDLE AND UPPER 80S IN MOST
LOCALES. WILL LIKELY SEE HEAT INDEX VALUES APPROACHING 100 AGAIN.
FORTUNATELY...LESS HUMID AND SOMEWHAT COOLER WEATHER IS ANTICIPATED ON
SAT.

COORD WITH MQT AND MKX.

.GRB...FLASH FLOOD WATCH FOR FOREST...FLORENCE AND MARINETTE COUNTIES
LATE THIS AFTERNOON AND TONIGHT (WIZ011>013)

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jul 16, 12:00 PM CDT, 1 hour 47 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-162000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT FRI JUL 16 1999

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THUNDERSTORMS MAY APPROACH SEVERE LIMITS ACROSS MUCH OF THE FORECAST
AREA THIS AFTERNOON AND EVENING.  THE MAIN CONCERN WILL BE HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING.  VERY WARM AND MOIST AIR ON
SOUTHWEST WINDS WILL ALSO RAISE THE HEAT INDEX INTO THE 90 TO 100 RANGE.

A COLD FRONT OVER NORTHWEST WISCONSIN EARLY THIS AFTERNOON WILL MOVE
TOWARD THE FORECAST AREA THIS AFTERNOON AND INTO THE OVERNIGHT HOURS.
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT...AND COULD
BECOME STRONG OVER PARTS OF CENTRAL AND NORTHEAST WISCONSIN THIS
AFTERNOON AND EVENING...AND THEN INTO THE EVENING HOURS FOR EAST CENTRAL
WISCONSIN.  DAMAGING WINDS MAY BE POSSIBLE WITH A FEW OF THE STORMS.

THE MAIN THREAT WILL BE THE POTENTIAL FOR VERY HEAVY RAINFALL LATER THIS
AFTERNOON AND TONIGHT.  NORTHERN FOREST...FLORENCE AND EXTREME NORTHERN
MARINETTE COUNTIES WILL BE THE MOST SENSITIVE TO HEAVY RAINFALL. THIS
AREA RECEIVED BETWEEN 3 AND 8 INCHES OF RAIN WEDNESDAY NIGHT...AND THE
GROUND REMAINS SATURATED.  A FLASH FLOOD WATCH REMAINS IN EFFECT FOR
THAT AREA FOR LATE THIS AFTERNOON AND TONIGHT.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

THE SHORT TERM FORECAST WILL PROVIDE ADDITIONAL INFORMATION ONCE STORMS
DEVELOP OR MOVE INTO THE FORECAST AREA.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Jul 16, 12:00 PM CDT, 1 hour 47 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-162000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT FRI JUL 16 1999

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THUNDERSTORMS MAY APPROACH SEVERE LIMITS ACROSS MUCH OF THE FORECAST
AREA THIS AFTERNOON AND EVENING.  THE MAIN CONCERN WILL BE HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING.  VERY WARM AND MOIST AIR ON
SOUTHWEST WINDS WILL ALSO RAISE THE HEAT INDEX INTO THE 90 TO 100 RANGE.

A COLD FRONT OVER NORTHWEST WISCONSIN EARLY THIS AFTERNOON WILL MOVE
TOWARD THE FORECAST AREA THIS AFTERNOON AND INTO THE OVERNIGHT HOURS.
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT...AND COULD
BECOME STRONG OVER PARTS OF CENTRAL AND NORTHEAST WISCONSIN THIS
AFTERNOON AND EVENING...AND THEN INTO THE EVENING HOURS FOR EAST CENTRAL
WISCONSIN.  DAMAGING WINDS MAY BE POSSIBLE WITH A FEW OF THE STORMS.

THE MAIN THREAT WILL BE THE POTENTIAL FOR VERY HEAVY RAINFALL LATER THIS
AFTERNOON AND TONIGHT.  NORTHERN FOREST...FLORENCE AND EXTREME NORTHERN
MARINETTE COUNTIES WILL BE THE MOST SENSITIVE TO HEAVY RAINFALL. THIS
AREA RECEIVED BETWEEN 3 AND 8 INCHES OF RAIN WEDNESDAY NIGHT...AND THE
GROUND REMAINS SATURATED.  A FLASH FLOOD WATCH REMAINS IN EFFECT FOR
THAT AREA FOR LATE THIS AFTERNOON AND TONIGHT.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

THE SHORT TERM FORECAST WILL PROVIDE ADDITIONAL INFORMATION ONCE STORMS
DEVELOP OR MOVE INTO THE FORECAST AREA.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:27 PM CDTSevere Thunderstorm WarningGRBMarathon48 min

Nearby

Flash Flood Warnings in Wisconsin, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.